Files

Download

Download Full Text (386 KB)

Program

Internal Medicine

Training Level

Resident PGY 2

Institution

Henry Ford Hospital

Abstract

Introduction: Beta-blockers (BB), a class II antiarrhythmic, are usually associated with respiratory adverse event such as exacerbations of obstructive lung disease, hypersensitivity pneumonitis etc. Sotalol, a BB that has both class II and III antiarrhythmic activities, is commonly used in the treatment and maintenance of atrial fibrillation or atrial flutter. It is generally thought to associate with significantly lower pulmonary side effects. The lower respiratory side effect profile does not eliminate its potential risk, especially in patients who have a history of reactive airway disease.

Case: Patient a 71-year-old Caucasian female with a past medical history of atrial fibrillation due to severe mitral regurgitation, Chronic obstructive pulmonary disease, coronary artery disease, breast cancer status post resection and radiation and amiodarone-induced hypothyroidism who initially presented with complaint of shortness of breath, productive cough, and palpitations for 2-day duration that progressively worsened. On presentation, she was found to be in atrial flutter with RVR and started on a Cardizem drip and continued her home Eliquis. Electrophysiology (EP) was consulted and she was started on Sotalol 80mg. A few hours after receiving the first dose of Sotalol, she was found to have agonal respirations with diminished breath sounds, quickly requiring intubation for respiratory distress. Sotalol was promptly discontinued. Approximately 12hrs after intubation she was successfully extubated to BiPAP and eventually weaned to 2-3L of supplemental oxygen without any intervention such as diuresis, cardioversion or COPD treatment. The patient remained in atrial flutter and thus discussions with EP and Pulmonology decision was made to start on amiodarone but was unsuccessful in achieving rate control. Eventually, she underwent 200J direct-current cardioversion with success. The patient remained in sinus rhythm throughout the rest of her hospitalization.

Discussion: The case illustrated that the potential risk of acute respiratory failure with use of sotalol is a real concern. Although it is infrequently seen, it is a predictable side effect of sotalol use that physicians should be aware of, especially in patients with a history of reactive airway disease. Sotalol has a rapid onset of action (1-2 hours) and relatively short half-life (12 hours in adult). So, early recognition is crucial to the prompt cessation of Sotalol, prevention of future adverse event and proper intervention to save a patient's life. The case also illustrated that if this adverse event occurs, quick supportive treatments including intubation could be enough to help the patient until the medication went through its duration of action.

Presentation Date

5-2020

A Rare Case of Sotalol-Induced Respiratory Failure

Share

COinS